Wyoming, 2012

Flash Flood in Wyoming, July 17, 2012

July 17, 2012 · NWS UNR · 1 event in 1 county or zone

Flash flooding occurred in Black Canyon within the Oil Creek Fire burn area northwest of Newcastle. Three-quarters of an inch of rain fell in 20 minutes; the runoff carried debris several miles down the canyon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

Flash flooding occurred in Black Canyon within the Oil Creek Fire burn area northwest of Newcastle. Three-quarters of an inch of rain fell in 20 minutes; the runoff carried debris several miles down the canyon. Debris covered Seeley Road in numerous locations, corrals at the Seeley Ranch were destroyed, and three stock ponds were completely filled with silt and debris.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 17, 12:39 PM MST, 2 hours 51 minutes earlier.

Area forecast discussion, Jul 17, 12:39 PM MST, 2 hours 51 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
139 PM MDT TUE JUL 17 2012

.DISCUSSION...LATEST WATER VAPOR IMAGERY SHOWS A DISTURBANCE PUSHING
INTO NORTHERN WYOMING AS SOUTHWEST FLOW CONTINUES OVER THE AREA.
RADAR IMAGERY HAS THUNDERSTORMS GOING UP OVER THE BLACK HILLS WITH
SOME SHOWERS PUSHING THROUGH SOUTH CENTRAL SOUTH DAKOTA.

ANOTHER ACTIVE NIGHT IS IN STORE WITH SUFFICIENT MOISTURE ALREADY IN
PLACE. MORNING SOUNDING HAD 1.37 INCHES OF PRECIP WATER WHICH IS +2
STANDARD DEVIATIONS OF AVERAGE. EXPECT SOME STORMS TO PRODUCE
LOCALIZED HEAVY RAINFALL. DON/T ANTICIPATING NEEDING ANY KIND OF
FLASH FLOOD HEADLINES...SINCE NUMEROUS CREEKS AND PONDS ARE VERY
LOW...WATER WILL HAVE A PLACE TO GO. LOW AND MID LEVEL WINDS ARE
RATHER WEAK...HOWEVER...SHEAR SHOULD BE SUFFICIENT FOR SOME ISOLATED
SUPERCELLS. MAIN THREATS FOR SEVERE WEATHER BESIDES HEAVY RAIN WILL
BE LARGE HAIL AND STRONG WINDS. IN SOUTHERN SOUTH DAKOTA...STORMS
SHOULD CLOSELY FOLLOW THE 700 MB HEIGHT THETA-E RIDGE WHICH IS WHERE
THE CONVECTION IS NOW FIRING.

EXPECT NEARLY ALL ACTIVITY TO BE OUT OF THE CWA BY WED MORNING.
HOWEVER STORMS WILL ONCE AGAIN DEVELOP OVER NORTHEASTERN WYOMING AND
THE BLACK HILLS WITH DIURNAL HEATING AND LINGERING MOISTURE. NOT
SURE HOW FAR EAST THESE STORMS WILL MOVE SO HAVE LEFT POPS OUT AT
THIS TIME...BUT A WEAK IMPULSE EMBEDDED IN THE FLOW MAY KEEP SOME
SHOWERS/STORMS OVER THE HIGHER TERRAIN AFTER MIDNIGHT.

UPPER RIDGE QUICKLY REBUILDS...THUS EXPECT A WARMING TREND IN THE
TEMPERATURES. TRIPLE DIGITS WILL RETURN ON THURSDAY AND ESPECIALLY
FRIDAY AS THE RIDGE AXIS IS CENTERED OVER THE CWA.

EXTENDED... UPPER LEVEL RIDGE WILL REMAIN STRONG OVER THE NORTHERN
AND CENTRAL HIGH PLAINS FRIDAY...THEN BEGIN TO WEAKEN AND SHIFT
SLOWLY SOUTHEASTWARD OVER THE WEEKEND. HOT CONDITIONS CAN BE
EXPECTED ON FRIDAY...WITH TRIPLE DIGIT HIGHS OVER MUCH OF THE
WESTERN AND CENTRAL SD PLAINS. CHANCES FOR THUNDERSTORMS WILL
INCREASE OVER THE WEEKEND AS THE RIDGE WEAKENS AND ALLOWS WEAK UPPER
LEVEL DISTURBANCES TO PASS THROUGH THE FORECAST AREA. WILL CONTINUE
WITH DAILY CHANCES FOR THUNDERSTORMS OVER AT LEAST PORTIONS OF THE
AREA THROUGH THE EXTENDED PERIOD. DAILY MAX TEMPERATURES AT LEAST IN
THE 90S WILL CONTINUE INTO EARLY NEXT WEEK.

&&

.AVIATION...18Z TAF UPDATE
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE AREA
THROUGH TONIGHT. MVFR CONDITIONS...ALONG WITH THE THREAT FOR HAIL
AND GUSTY WINDS...CAN BE EXPECTED WITH THE STRONGER STORMS.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.

&&

SHORT TERM...MLS
LONG TERM...13
AVIATION...13
Hazardous weather outlook, Jul 17, 12:23 PM MST, 3 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
123 PM MDT TUE JUL 17 2012

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-181300-
HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH-
NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY-
SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS-
CUSTER CO PLAINS-PENNINGTON CO PLAINS-HAAKON-FALL RIVER-SHANNON-
JACKSON-BENNETT-MELLETTE-TODD-TRIPP-STURGIS/PIEDMONT FOOT HILLS-
SOUTHERN MEADE CO PLAINS-HERMOSA FOOT HILLS-NORTHERN CAMPBELL-
SOUTHERN CAMPBELL-WESTERN CROOK-WYOMING BLACK HILLS-WESTON-
NORTHEASTERN CROOK-
123 PM MDT TUE JUL 17 2012 /223 PM CDT TUE JUL 17 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING.
SOME STORMS MAY BECOME SEVERE...WITH LARGE HAIL AND DAMAGING WINDS.
ALSO WITH SUFFICIENT MOISTURE IN PLACE...SOME STORMS WILL PRODUCE
LOCALIZED HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A CHANCE OF THUNDERSTORMS EXISTS WEDNESDAY...AND AGAIN THIS
WEEKEND...BUT AT THIS TIME...WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING.

JC

In the hours before

Local storm report, Jul 17, 2:44 PM MST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
344 PM MDT TUE JUL 17 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             5 S PINE HAVEN          44.28N 104.81W
07/17/2012  E1.00 INCH       CROOK              WY   PUBLIC

&&

SMITH
Local storm report, Jul 17, 2:52 PM MST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
352 PM MDT TUE JUL 17 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0352 PM     HAIL             3 N SHERIDAN LAKE       44.02N 103.47W
07/17/2012  E0.75 INCH       PENNINGTON         SD   TRAINED SPOTTER

&&

KPOJORLI
Local storm report, Jul 17, 2:56 PM MST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
356 PM MDT TUE JUL 17 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0338 PM     TSTM WND GST     9 SE DOWNTOWN GILLETTE  44.20N 105.37W
07/17/2012  M63 MPH          CAMPBELL           WY   PUBLIC

&&

CALDERON
Local storm report, Jul 17, 3:03 PM MST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
403 PM MDT TUE JUL 17 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0358 PM     TSTM WND GST     5 NNW ROZET             44.35N 105.24W
07/17/2012  E60 MPH          CAMPBELL           WY   PUBLIC

            VERY HEAVY RAIN

&&

SMITH
Local storm report, Jul 17, 3:06 PM MST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
406 PM MDT TUE JUL 17 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     TSTM WND GST     CARLILE                 44.48N 104.80W
07/17/2012  E60 MPH          CROOK              WY   TRAINED SPOTTER

            VERY HEAVY RAINFALL

&&

SMITH
Local storm report, Jul 17, 3:10 PM MST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
410 PM MDT TUE JUL 17 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     HAIL             5 NNW OSAGE             44.05N 104.47W
07/17/2012  M1.00 INCH       WESTON             WY   TRAINED SPOTTER

            RAINFALL TOTAL OF 0.76 INCH

&&

SMITH

The radar

The Rapid City radar (KUDX), 123 km away, was scanning. The volume nearest the first event began at 22:30 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Weston

When
July 17, 3:30 PM MST to 4:30 PM MST
Where
Weston County, 5.36 mi NNE of Osage to 7.26 mi ENE of Osage
Cause
Heavy Rain / Burn Area
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
44.045, -104.361

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2012Every state in 2012This day in weather historyWarnings in Wyoming, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 397193.